Wyoming, 2011

Funnel Cloud in Wyoming, May 24, 2011

May 24, 2011 · NWS CYS · 1 event in 1 county or zone

A early afternoon thunderstorm produced a funnel cloud near Douglas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A early afternoon thunderstorm produced a funnel cloud near Douglas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 24, 10:59 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, May 24, 10:59 AM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1159 AM MDT TUE MAY 24 2011

.AVIATION...18Z TAF ISSUANCE
SCATTERED SHOWERS AND ISOLATED TSTORMS WILL SPREAD NORTH ACROSS
THE REGION AND BECOME MORE NUMEROUS THIS AFTERNOON. SOME OF THE
STORMS MAY PRODUCE HEAVY RAIN...GUSTY WINDS AND SMALL HAIL EAST
OF THE LARAMIE RANGE THROUGH EARLY THIS EVENING. THERE WILL BE
MVFR TO LOCAL IFR CONDITIONS WITH THE SHOWERS AND THE MOUNTAINS
WILL BE OBSCURED. OCCASIONAL LIGHT RAIN OR SHOWERS WILL CONTINUE
FOR THE NEBRASKA PANHANDLE THROUGH THE OVERNIGHT HOURS...AND
DIMINISH OVER SOUTHEAST WYOMING. ALSO...CEILINGS WILL LOWER TO
IFR WITH PREVAILING MVFR VISIBILITIES ACROSS THE PANHANDLE.

&&

.PREV DISCUSSION... /ISSUED 405 AM MDT TUE MAY 24 2011/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
A WEST TO EAST ORIENTED SHORTWAVE TROUGH WAS LOCATED OVER THE
CENTRAL PART OF THE CWA EARLY THIS MORNING. AHEAD OF THE
FEATURE... CLOUDS AND SOME SHOWERS CONTINUE...WITH CLEARING
BEHIND. DURING THE AFTERNOON...A MID AND UPPER LOW WILL CLOSE OFF
OVER NORTHEAST COLORADO AS BROAD CIRCULATION CURRENTLY JUST
UPSTREAM OF THE CWA MOVES EAST...BECOMES ORGANIZED AND DEEPENS.
THE ATMOSPHERE OVER THE CWA...ESPECIALLY THE EASTERN PORTION WILL
REMAIN VERY MOIST AND SLIGHTLY UNSTABLE THIS AFTERNOON. SO AFTER
THE BRIEF BREAK IN THE SHOWERS THROUGH LATE MORNING...THE ACTIVITY
WILL AGAIN BECOME WIDESPREAD OVER MUCH OF THE CWA. THUNDERSTORMS
WILL BE OVER THE EAST PART OF THE CWA WITH SHOWERS AND STORMS
FURTHER WEST. THE PRECIPITABLE WATER VALUES WILL REMAIN NEAR AN
INCH OVER THE EAST PART OF THE PANHANDLE TODAY. MANY OF THE STORMS
THAT FORM OVER THE EAST PART OF THE CWA THIS AFTERNOON THROUGH
EARLY TONIGHT WILL PRODUCE HEAVY RAINFALL AND SMALL HAIL AND HAVE
ADDED TO THE FORECAST. FLASH FLOOD GUIDANCE OVER MUCH OF THE
PANHANDLE REMAINS LOW AND SO WILL CONTINUE THE PREVIOUSLY ISSUED
FLASH FLOOD WATCH WHICH GOES THROUGH NOON ON WEDNESDAY. THE
SHOWERS WILL CONTINUE OVER THE THE EAST PART OF THE CWA THROUGH
LATER TONIGHT AND WEDNESDAY MORNING. THAT AREA WILL REMAIN UNDER
THE CYCLONIC FLOW ALOFT AS THE UPPER LOW SLOWLY MOVES EAST. GUSTY
NORTH OR NORTHWEST WINDS WILL BE OVER THE CWA TUESDAY NIGHT AND
WEDNESDAY DUE TO THE TIGHT SURFACE GRADIENT FORMED NEAR THE
RESULTING SURFACE LOW. DRIER WEATHER WILL SPREAD OVER THE CWA
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT AS HEIGHTS ALOFT RISE OVER
THE ROCKIES. THE RIDGE AXIS ALOFT IS ACTUALLY OVER THE CWA
WEDNESDAY NIGHT. MODELS ARE CLOSE THROUGH 12Z THURSDAY AND
CONSISTENT FROM RUN TO RUN AND LOOK REASONABLE. THE SREF HAD THE
BEST DEPICTION OF THE CURRENT SHORTWAVE TROUGH LIFTING NORTH
ACROSS THE CWA.

LONG TERM...THURSDAY THROUGH TUESDAY

THURSDAY-THURSDAY NIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING A VERY ACTIVE PATTERN WITH
LOTS OF JET ENERGY MOVING THROUGH THE EASTERN PACIFIC NEAR 40 DEG
NORTH LAT AND 165-170 DEG LONG WEST. AS A RESULT...WE WILL
CONTINUE TO SEE MORE WAVES INVADE THE PACIFIC NORTHWEST DURING THE
NEXT SEVERAL DAYS. THE MAIN CONCERN ON THURSDAY WILL BE WAVE
CURRENTLY APPROACHING THE PACIFIC NORTHWEST. AHEAD OF THIS
WAVE...WE MAY SEE A DECENT FETCH OF LOW LEVEL MOISTURE WITH
DEW POINTS POSSIBLY CREEPING UP TO NEAR 50 DEGREES IN THE PANHANDLE
REGION AND PARTS OF SOUTHEAST WYOMING EAST OF THE LARAMIE RANGE.
THERE IS SOME DISAGREEMENT ON THE POSITION OF THIS SYSTEM AROUND
00Z FRIDAY. THE GFS/GEM/NAM IS PLACING THE UPPER LEVEL LOW IN
NORTHWEST WYOMING WHILE THE ECMWF/SREF IS PLACING THIS SYSTEM A
LITTLE FURTHER NORTH IN IN MONTANA AND A BIT SLOWER. EITHER
WAY...THIS IS A GOOD PLACEMENT FOR THE STRONG TO SEVERE STORMS FOR
AREAS ALONG AND EAST OF THE LARAMIE RANGE...DUE TO GOOD NEGATIVE
TILT. ALL OF THE MODELS ARE SHOWING 0-6KM SHEAR VALUES AROUND
45-50 KT WITH CAPES AT LEAST 1000J/KG. IF WE GET A BETTER FETCH OF
MOISTURE THEN THE SEVERE CHANCES MAY BE EVEN BETTER. SHEAR VECTORS
ARE ALSO NEARLY PERPENDICULAR SO SUPERCELL CHANCES MAY EVEN BE A
GOOD POSSIBILITY. FOR NOW...WE WILL AT LEAST MENTION THE THREAT
FOR A FEW STRONG TO SEVERE STORMS ALONG AND EAST OF THE FRONTAL
BOUNDARY DURING THE LATE AFTERNOON. GUSTY SOUTHWEST WINDS CAN ALSO
BE EXPECTED AHEAD OF THIS SYSTEM ON THURSDAY WITH HIGH WIND
WARNING CRITERIA POSSIBLE IN THE WESTERN PORTIONS OF THE FORECAST
AREA.

FRIDAY-FRIDAY NIGHT:
PRECIPITATION CHANCES SHOULD BEGIN TO CLEAR OUT BY DAYBREAK AS
DOWNSLOPE FLOW KICKS IN. MOST OF THE AREA WILL ALSO BE UNDER THE
INFLUENCE OF A POTENTIAL VORTICITY ANOMALY WITH SOME INFLUENCE
FROM THE LEFT ENTRANCE REGION OF THE UPPER LEVEL JET. THIS MAY
CAUSE SOME AREAS TO REACH HIGH WIND CRITERIA DURING THE AFTERNOON
ESPECIALLY IN THE WIND PRONE AREAS.

SATURDAY-SUNDAY NIGHT:
WARMER TEMPERATURES WILL BE ON THE HORIZON DURING THIS PERIOD AS
THE NEXT TROUGH DIGS ACROSS THE PACIFIC NORTHWEST STATES. GEFS
STANDARDIZED ANOMALIES ARE ACTUALLY IN THE +1 TO +2 STANDARD
DEVIATION CATEGORY WHICH WILL FAVOR ABOVE NORMAL TEMPERATURES WITH
HIGHS MAINLY IN THE 70S TO NEAR 80. WE DID BUMP UP HIGHS A FEW
DEGREES FROM THE PREVIOUS FORECAST TO REFLECT THIS POTENTIAL.
ALONG WITH WARMER TEMPERATURES WILL COME GUSTY SOUTHWEST WINDS AS
THE TROUGH CONTINUES TO TAKE SHAPE. THIS TIME FRAME MAY ALSO SEE SOME
ELEVATED SHOWERS AND THUNDERSTORMS ALONG A WARM FRONT LIFTING
NORTH ON SATURDAY NIGHT INTO SUNDAY MORNING.

MONDAY-TUESDAY:
WE WILL HAVE TO KEEP OUR EYES PEELED ON THIS PERIOD FOR MORE
STRONG TO SEVERE STORMS. HOWEVER...THIS WILL BE VERY DEPENDENT ON
THE SPEED AND TRACK OF THE NEXT WAVE. CURRENTLY THERE ARE SOME
DISCREPANCIES ON THE TIMING OF THIS WAVE...BUT THIS WAVE DOES
APPEAR THAT IT MAY BE ABLE TO PULL IN SOME LOW LEVEL MOISTURE AS
WELL INTO AREAS EAST OF THE LARAMIE RANGE. OF COURSE THIS WILL BE
VERY DEPENDENT ON HOW THIS SYSTEM WILL BE NEGATIVELY TILTED.

AVIATION...12Z TAF ISSUANCE...
THE SHOWER ACTIVITY HAS ENDED TEMPORARILY OVER THE CWA.  HOWEVER...
THE BOUNDARY LAYER REMAINS SATURATED AND MVFR OR IFR CEILINGS AND
VISIBILITIES IN FOR ARE POSSIBLE OVER MAINLY THE NORTH AND EAST
PARTS OF THE CWA THROUGH 16Z.  THE SHOWERS AND SOME THUNDERSTORMS
WILL REDEVELOP OVER MUCH OF THE CWA THIS AFTERNOON AND WILL BE
MAINLY OVER THE EAST PART OF THE CWA TONIGHT AND INTO WEDNESDAY
MORNING.  MVFR CEILINGS AND VISIBILITIES IN THE RAIN WILL BE
ASSOCIATED WITH THE ACTIVITY...ESPECIALLY OVER THE PANHANDLE
TONIGHT AND WEDNESDAY MORNING.  THE SNOWY RANGE WILL BE OBSCURED
THIS AFTERNOON AND EVENING.  NORTH TO NORTHWEST SURFACE WINDS WILL
GUST AS HIGH AS 30 KNOTS EAST OF THE LARAMIE RANGE TUESDAY NIGHT
AND WEDNESDAY.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS WITH COOLER TEMPERATURES AND WIDESPREAD
PRECIPITATION THROUGH WEDNESDAY.  WARMER AND DRIER CONDITIONS WILL
RETURN TO THE CWA THURSDAY AND THROUGH EARLY NEXT WEEK.

HYDROLOGY...
THE COMBINATION OF SNOW MELT AND ADDITIONAL RAINFALL WILL RESULT IN
RISES IN MANY OF THE RIVERS AND STREAMS COMING OFF THE SIERRA
MADRE AND SNOWY RANGES. SOME OF THE RIVERS WILL RISE ABOVE ACTION
STAGE AND APPROACH FLOOD STAGE THROUGH THE END OF THE WEEK...
INCLUDING THE UPPER NORTH PLATTE AT SARATOGA.  A PACIFIC STORM
SYSTEM WILL MOVE ACROSS THE ROCKIES AND ONTO THE PLAINS THROUGH
WEDNESDAY.  THAT STORM SYSTEM WILL PRODUCE THE WIDESPREAD RAINFALL
DURING THAT TIME.  THE HEAVIER RAINFALL OF UP TO AN ADDITIONAL
1 TO 2 INCHES WILL BE POSSIBLE OVER THE PANHANDLE.  WITH UP TO ONE
HALF INCH IN AREAS FURTHER WEST.  THE SNOW LEVEL WILL BE HIGHER WITH
THIS STORM AND WILL PRODUCE A GREATER LIKELIHOOD OF RAIN ON SNOW
THIS AFTERNOON AND EVENING OVER THE SNOWY AND SIERRA MADRE RANGES.
THE FLOOD WARNING REMAINS IN EFFECT FOR THE LITTLE SNAKE RIVER DUE
TO THE ADDITIONAL SNOWMELT.  WARMER AND GENERALLY DRIER WEATHER WILL
RETURN TO THE CWA THURSDAY AND THROUGH EARLY NEXT WEEK. SNOW MELT
WILL CONTINUE THROUGH THE WEEKEND...KEEPING MANY RIVERS AND STREAM AT
OR ABOVE BANKFULL.  THE FLOOD WARNING CONTINUES FOR THE NORTH PLATTE
RIVER BETWEEN HENRY AND MITCHELL.  DUE TO THE PREVIOUSLY DISCUSSED
HEAVY RAINFALL POTENTIAL...THE FLASH FLOOD WATCH REMAINS IN EFFECT
FOR THE PANHANDLE THROUGH NOON WEDNESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH FROM 6 PM TUESDAY TO 8 PM FRIDAY FOR WYZ109-WYZ113.
NE...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR NEZ002-NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER/HYDROLOGY...WEILAND
LONG TERM/AVIATION...COX
AVIATION UPDATE...JAMSKI
Hazardous weather outlook, May 24, 9:30 AM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT TUE MAY 24 2011

WYZ101>119-251115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1030 AM MDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOUNTAIN SNOWMELT COMBINED WITH THE PERIODS OF RAINFALL MAY
PRODUCE SOME FLOODING IN PORTIONS OF CENTRAL CARBON COUNTY MAINLY
AROUND SARATOGA AND SINCLAIR. THEREFORE...A FLOOD WATCH REMAINS IN
EFFECT FOR THAT AREA.

ISOLATED THUNDERSTORMS WILL ALSO OCCUR THIS AFTERNOON...BUT THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.  HOWEVER...SOME OF THE
STRONGER STORMS MAY CONTAIN SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND EVENING.
MORE FLOODING IS EXPECTED ALONG THE LITTLE SNAKE RIVER NEAR SAVERY
AND BAGGS. IN ADDITION...FLOODING WILL PERSIST AT SARATOGA ON THE
UPPER NORTH PLATTE THROUGH THE WEEK DUE TO MOUNTAIN SNOWMELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-251115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1030 AM MDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE NEBRASKA PANHANDLE
UNTIL EARLY WEDNESDAY AFTERNOON. SEE THE LATEST FLASH FLOOD WATCH
FOR FURTHER DETAILS.

SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS
AFTERNOON AND EVENING.  THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER SMALL HAIL AND BRIEF HEAVY RAIN ARE LIKELY WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND EVENING.
FLOODING WILL ALSO CONTINUE ON THE NORTH PLATTE RIVER DUE TO
RELEASES FROM UPSTREAM RESERVOIRS AND ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Cheyenne radar (KCYS), 183 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Converse

When
May 24, 12:15 PM MST to 12:20 PM MST
Where
Converse County, 2.08 mi WNW of (Dgw)converse County Airport
Reported by
Trained Spotter
Coordinates
42.738, -105.409

A funnel cloud was sighted about a mile and a half southwest of Douglas. It remained nearly stationary for five minutes then dissipated.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354995.